Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 39, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 26, 2022, 3:23 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2022, 3:23 PM MST (22:23 UTC)
- Expired
- Jul 26, 2022, 5:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 18 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 3:34 PM MST | HEAVY RAIN 1.85 | 15 Se Tucson, AZ | REPORTED BY TRAINED SPOTTER 1.85IN IN AN HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793
WGUS55 KTWC 262223
FFWTWC
AZC019-270045-
/O.NEW.KTWC.FF.W.0039.220726T2223Z-220727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
323 PM MST Tue Jul 26 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
* Until 545 PM MST.
* At 323 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area.
Multiple rain gauges have reported 1.5 inches in the last hour.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Vail and Corona De Tucson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3194 11079 3201 11085 3204 11083 3210 11075
3212 11071 3210 11065 3202 11064 3197 11070
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH1 follow-up statement
656
WGUS75 KTWC 270041
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
541 PM MST Tue Jul 26 2022
AZC019-270051-
/O.EXP.KTWC.FF.W.0039.000000T0000Z-220727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
541 PM MST Tue Jul 26 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR
EAST CENTRAL PIMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Thursday for a
portion of Southeast Arizona.
LAT...LON 3194 11079 3201 11085 3204 11083 3210 11075
3212 11071 3210 11065 3202 11064 3197 11070
$$
RAHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:03 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 26, 2:03 PM MST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 203 PM MST Tue Jul 26 2022 .SYNOPSIS...Abundant moisture associated with a favorable monsoon flow pattern will allow for numerous showers and thunderstorms to develop the next few days which could result in local flooding and flash flooding across the area. Cooler than average high temperatures will also be a result of this pattern. && .DISCUSSION...Plenty of convection around southern Arizona today and it got an early start over some of the higher terrain around 9:30 am. Plenty of instability and moisture with PWs of 1.7" over Tucson, a bit more west, a bit less east. Upper level diffluence noted over much of southeast AZ associated with inverted trough nearby that is giving the storms a boost. The main threat for the storms is heavy rainfall leading to potential flooding given the PW level and the slow movement of the storms. This is even more of a threat if one of the storms moves over an area that already received heavy rainfall recently. This activity will continue well into the evening hours and will be slow to taper off. Wednesday looks similar in many ways with plenty of moisture and an assist from the inverted trough likely for much of the area. Given plenty of sunshine it should end up being an active day as well. With that in mind and in coordination with neighboring offices I have extended the Flood Watch through Wednesday night. Thursday onward the convective flood threat will begin diminishing, more likely across eastern portions of the area as the inverted trough ever so slowly drifts west. We may need to extend the watch one more day for parts of the area but that is unclear at this time as to what the areal extent could be if needed. That decision will wait for tomorrow. We will eventually and gradually transition to a more typical monsoon pattern which will still be fairly active given the point we are at in the monsoon, just not as active as we are now and with a reduced flood threat. && .AVIATION...Valid through 28/00Z. Scattered TSRA with isolated +TSRA likely into the evening hours then tapering off after 17/05Z. Storms redeveloping again after 27/18Z. Lower cigs between 4-7k ft AGL can be expected around precipitation, including gusty winds in excess of 40 kts. Otherwise, cloud bases range 8-12k ft AGL with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture in place will bring more widespread showers and thunderstorms, providing a greater potential for heavy rainfall. Most locations should see at least a wetting rain into next week, with many locations seeing areal averages greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Wednesday night for AZZ501>515. && Public...Cerniglia Aviation...Cerniglia Fire Weather....Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:12 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 25, 5:30 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 25, 5:56 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 109 min |
| Jul 25, 6:08 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Jul 25, 6:25 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 110 min |
| Jul 25, 6:42 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 25, 7:48 PM MST | Dust Storm Advisory | TWC | Pinal | 57 min |
| Jul 25, 10:08 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 25, 10:54 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Jul 26, 12:45 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 45 min |
| Jul 26, 12:47 PM MST | Areal Flood Advisory | TWC | Cochise | 118 min |
| Jul 26, 12:48 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 117 min |
| Jul 26, 1:18 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Jul 26, 2:10 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 26, 2:55 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 26, 3:43 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.